How taking painkillers can destroy your stomach lining in days

View previous topic View next topic Go down

How taking painkillers can destroy your stomach lining in days

Post by Tee on Wed Sep 28, 2011 6:51 am


By ABIGAIL BUTCHER - Mail online
Last updated at 10:33 PM on 26th September 2011

'Every day is an uphill battle,' said Claire Calder after a taking non-steroidal anti-inflammatory drug. When Claire Calder was prescribed painkillers for a common foot condition, she didn’t think twice about taking them.

Claire suffers from Morton’s Neuroma, an extremely painful complaint caused when a small growth forms on a nerve in the foot. To relieve the pain, her GP prescribed a non-steroidal anti-inflammatory drug.

But within six days of taking the pills, Claire’s stomach lining was so damaged that seven months later she is still suffering from searing stomach pain.

‘Every day is an uphill battle,’ says the former sales rep from Oxfordshire.

Non-steroidal anti-inflammatories (NSAIDs), which include aspirin and ibuprofen, are painkilling drugs taken by countless Britons every day.

Last year, there were nearly 17 million prescriptions for NSAIDs, with many more being sold over the counter.

But evidence is emerging to show these medications can cause significant side-effects. And what worries experts is that this problem may be much greater than previously thought.

A Canadian study published last month showed that drugs such as ibuprofen more than doubled the risk of miscarriage among pregnant women. The women studied had been given at least one prescription for NSAIDs from the start of their pregnancy.

Meanwhile, a recent U.S. study found an increase in the risk of renal cell cancer among those taking the painkillers regularly for four to ten years.

NSAIDs have been linked to a 22 per cent increased risk of erectile dysfunction if taken three times a day for more than three months.

'I wish someone had mentioned the risks to my stomach lining,' Claire said
Worryingly, the side-effects can be almost immediate, as Claire, 40, discovered earlier this year.

Just two days after she started taking the drug diclofenac (a 75mg tablet morning and night) she woke up early, with a burning sensation in her stomach.

‘I thought I was hungry, so I had a glass of milk and a biscuit,’ she says — but that didn’t help.

Claire went back to her GP, who gave her a drug to help protect the stomach lining, called omeprazole.

But the feeling didn’t go away, and after six days Claire stopped taking all the pills. A few days later, she was doubled over with burning pain in her stomach.

Her GP referred her to a gastro-enterologist, who diagnosed non-ulcer dyspepsia — a condition that causes chronic stomach pain. And the cause? Her painkillers.

Claire says she was not warned of any potential dangers.

‘I wish someone had mentioned the risks to my stomach lining,’ she says.

Graeme Williams was also unaware of the risks when he started taking over-the-counter ibuprofen for a migraine.

‘My doctor told me to take ibuprofen and codeine until it went,’ he says.

Just seven days later, the 66-year-old property consultant from Kingston, Surrey, developed acid reflux, where stomach acid splashes back up his oesophagus, or gullet.


Read more: http://www.dailymail.co.uk/health/article-2042132/How-taking-painkillers-destroy-stomach-lining-days.html#ixzz1ZBSGqN3L

_________________
I love you “Health is the greatest gift, contentment the greatest wealth, faithfulness the best relationship.” Buddha[/color][/i]
avatar
Tee
Admin

Posts : 1887
Join date : 2011-04-14
Age : 47
Location : Whitstable, Kent

http://migrainetalk.forumotion.co.uk

Back to top Go down

Re: How taking painkillers can destroy your stomach lining in days

Post by Tee on Wed Sep 28, 2011 6:54 am

This is something I went through as a teen - I was given advice to take Aspirin from my GP for my then daily headaches - only to end up with internal bleeding! When the camera was put down they found 'pitting' in my stomach caused by the aspirin........

_________________
I love you “Health is the greatest gift, contentment the greatest wealth, faithfulness the best relationship.” Buddha[/color][/i]
avatar
Tee
Admin

Posts : 1887
Join date : 2011-04-14
Age : 47
Location : Whitstable, Kent

http://migrainetalk.forumotion.co.uk

Back to top Go down

View previous topic View next topic Back to top


 
Permissions in this forum:
You cannot reply to topics in this forum